Lip Balm | Illinois Poison Center 

My Child Ate Lip Balm

Mar 21, 2018
Print This Page


Lip Balm                                                                Post Date:  Jan. 2014


This information is applicable for small, unintentional ingestions only. If the child ingested more than one mouthful, is having symptoms, or if you are not positive of the exact substance or amount ingested, call your local Poison Center immediately 1-800-222-1222 to speak to a nurse, pharmacist or physician for recommendations specific to your situationThe call is free and confidential.

Toxicity Level:  Minimally toxic in small amounts such as a taste or a lick.


What It Is:  Ingredients vary between the type and brand, but may include oils, waxes, perfumes, coloring agents, pigments, lanolin, antioxidants, preservatives and emulsifying agents.


Toxicity:  Mild irritation to the stomach/intestines is all that is expected.


Possible Symptoms of Overdose/Poisoning:  An episode of vomiting; loose stool or mild diarrhea.


You should be concerned if your child experiences these symptoms: persistent/continued vomiting or diarrhea, coughing.  Call your local Poison Center right away at 1-800-222-1222.


What You Should Do:  If your child is not having any symptoms, give a few sips of water and observe for the symptoms described above.  If your child is having any symptoms, call 1-800-222-1222.



If your child has gotten this substance in their eyes, please view our Eye Exposure information.


If you have any further questions about this substance, or if your child is experiencing any symptoms, call the poison center experts who are available 24/7 via the free, confidential helpline: 1-800-222-1222.   Don’t guess, be sure!  


Your feedback is important to maintain this resource.  Please take 1 minute to complete the survey:

← Browse other topics
Bookmark and Share